Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

please advise. Desperate to have my little girl back!

Hello, my name is Kristin and this my first time here. My 5 year old daughter has been diagnosed with childhood absence epilepsy, and yesterday was her first day on klonopin. She is a giggly little sweetie, whom everybody just loves to be around. She draws elaborate pictures, and tells wonderful stories.Yesterday, after her pill, she turned into a little monster. She cried and whined all day, and threw tantrums. Everything made her cry. Just as she was getting a little better, it was time for her second pill, and it all started again.Will these side effects lessen over time?? She is suppose to start kindergarten this fall, and I don't think she'll be able to make friends acting this way. Thank you so much.

Comments

RE: please advise. Desperate to have my little girl back!

Side effects do often lessen over time, but you should certainly let the doctor know if your daughter is having a bad reaction to her medication. Some children do have behavioral problems when they take Klonopin, and a different seizure medicine may be less troublesome. Have you read the information at epilepsy.com about childhood absence epilepsy? It's at http://www.epilepsy.com/epilepsy/epilepsy_childhoodabsence.html -- paste this address into your browser or find it by going to "All about epilepsy & seizures," clicking on "Types of epilepsy" and looking for it in the list in the left-hand column.If childhood absence epilepsy is really your daughter's problem, Klonopin is an unusual choice for the first medicine to try. Talk to the doctor.

RE: please advise. Desperate to have my little girl back!

Hi Kristin:I'm so sorry she is reacting so badly so quickly. I don't have experience with that drug. I do know that the docs are not going to remove it until more time to see if the side effects lessen and if it is working. One other thing I can tell you is that you need to educate yourself tremendously in this and know her medication options. You need to be a partner with your doc and remember always USE your instincts. Here is some info on Klonopin:http://epilepsyflat.zoomedia.com/medications/i_klonopin_children.html

RE: please advise. Desperate to have my little girl back!

I would definitely tell the neurologist. You may need to change meds. I'm 35 yrs. old. When I was her age I was taking mysoline and phenobarbital and had similar reactions. I also stuttered really bad and had some learning problems. All of that went away when I changed meds. You also definitely need to do your own research and help her be her own doctor. Of course she's too young to do that now. But she knows her body better than anyone. If you or your daughter feel something isn't right speak up. Doctors don't know everything. I found out the hard way more than once. Don't go along with it just because they're doctors. Ask questions. Speak up. Tell your doctor when something isn't right. Make sure they know what to say, what not to say, what to ask, what not to ask. Make sure you and your daughter communicate with your doctor and be observant.Also get on the epilepsy foundation website www.efa.org. You can look-up different meds. Then you can also look-up the meds be keywords and find lots of info. I hope this helps.HeatherTulsa, OK

RE: please advise. Desperate to have my little girl back!

Kristin,I don't know what the doctor told you about klonopin, i was warned of mood swings with the drug, but didn't give it a second thought. Within hours of taking the medicine i experienced severe mood swings(crying laughing), something i'd never experienced. It was so unnerving that I had my doctor switch my medications within days.All drugs have adverse reactions, but certain drugs with certain people can cause incredible shifts that, in my humble opinion, aren't worth the benefits of the drug.It's important to realize that different epilepsy drugs have different effects on each individual person. I have tried over twenty different medications, now i have almost no seizures, with very little medication. it's not a fun road, but their are options.Charles

RE: please advise. Desperate to have my little girl back!

Hi, my 8 yr old son was diagnosed with frontal lobe epilepsy when he was 6. he too was on klonipin and then tried tegretol. Both of these turned my happy sweet little boy into an emotial wreck, he never smiled anymore, never laughed,etc. He has been taking Trileptal for the last year and he is doing great on it! hes happy, he laughs and the only side effect that i detect in him is that he does get a little tired about an hour after taking it. hope this helps!!

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P